Kentucky, 2006

Heavy Snow in Kentucky, February 18, 2006

February 18, 2006 · NWS JKL · 1 event in 1 county or zone

1 heavy snow, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Feb 17, 10:08 PM EST, 4 hours 17 minutes earlier.

Area forecast discussion, Feb 17, 10:08 PM EST, 4 hours 17 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE JACKSON KY
1008 PM EST FRI FEB 17 2006

.DISCUSSION...
THE FORECAST IS ON TRACK. NO UPDATE IS REQUIRED. TOOK A QUICK LOOK
AT THE 00 GMT NAM AND IT WAS SLOWING DOWN THE ONSET OF THE SNOW. THE
NEW NAM ALSO HAS LESS SNOW THAN THE PREVIOUS TWO RUNS. STILL HAVE
NOT SEEN THE GFS OUTPUT. THE SNOW MAY HOLD OFF UNTIL AFTER 6 AM EST
SATURDAY MORNING. THE NAM IS SHUTTING DOWN THE MOST SOUTHERN PORTION
OF THE SNOW AT ABOUT 4 PM SATURDAY. IT WILL QUIT SOONER FURTHER TO
THE NORTH.

WILL STAY WITH THE CURRENT FORECAST. MID SHIFT WILL EVALUATE ANY
CHANGES AFTER THE 00 GFS COMES IN.

&&

.PREV DISCUSSION...

533 PM EST FRI FEB 17 2006

FOR THE PERIOD TONIGHT THROUGH MONDAY...

BOTH THE 12Z NAM AND GFS POINTED TOWARD A MARGINAL WARNING EVENT FOR
SNOW OVER A PORTION OF OUR AREA FOR LATE TONIGHT AND SATURDAY.

THE RIGHT ENTRANCE REGION OF AN UPPER JET AND WARM AIR
ADVECTION/ISENTROPIC LIFT ALOFT COMBINE TO BRING THE PRECIP. LOOKS
COLD ENOUGH FOR ALL SNOW...SO PRECIP TYPE IS NOT AN ISSUE. THERE ARE
SOME DIFFERENCES IN TIMING AND HAVE OPTED FOR A COMPROMISE BETWEEN
THE GFS AND NAM. THE HEAVIEST PRECIP AMOUNTS AND HIGHEST POPS WILL
BE IN OUR SOUTHERN COUNTIES. OPTED FOR A HEAVY SNOW WARNING FOR OUR
VA BORDER COUNTIES BORDERING MRX...WITH AROUND 4 INCHES. NORTH OF
THIS...UP TO ABOUT JACKSON AND PAINTSVILLE...HAVE USED AN ADVISORY.

VERY COLD AIR MAKES ITS WAY IN BEHIND THE SYSTEM FOR SATURDAY NIGHT
INTO SUNDAY. COLDEST TEMPS MAY BE IN OUR SOUTHEAST COUNTIES WHERE
THE BEST SNOW COVER IS EXPECTED.

ANOTHER WEAK SYSTEM COULD AFFECT US SUNDAY NIGHT INTO MONDAY...BUT
THE BETTER CHANCE OF PRECIP IS TO OUR SOUTH.

FOR THE PERIOD MONDAY NIGHT THROUGH FRIDAY...

EARLIER RUNS OF THE GFS HAD POOR RUN TO RUN CONTINUITY BEYOND 84
HOURS. BUT AFTER THE 12Z MORNING RUN OF THE GFS...MODELS APPEAR TO
BE COMING INTO BETTER AGREEMENT FOR THE EXTENDED PERIOD. AT FIRST
HAD USED A BLEND OF THE ECMWF WITH THE ENSEMBLE MEAN. JUST SO
HAPPENS THAT THE 12Z GFS RUN COME INTO FAIRLY GOOD AGREEMENT WITH
THAT THINKING. SO DECIDED TO GO BACK AND BLEND AGAIN WITH THE 12Z
GFS RUN TO LEAN TOWARDS THE MOST RECENT OPERATIONAL TREND.

ZONAL FLOW KEEPS THE DEEP SOUTH UNDER THE GUN FOR MOST IF NOT ALL OF
THE EXTENDED. THIS IN TURN KEEPS SOUTHERN PORTIONS OF OUR CWA UNDER
A SLIGHT RISK FOR A MIXTURE OF PRECIP EARLY IN THE EXTENDED. THE
MAIN EVENT FOR THE EXTENDED NOW APPEARS TO FALL ON THURSDAY. A
FAIRLY SIGNIFICANT SHORTWAVE APPEARS STRONG ENOUGH TO REFLECT THE
DEVELOPMENT OF A SFC LOW OVER THE TN VALLEY. THIS WILL BRING A
CHANCE OF PRECIPITATION TO THE AREA FOR THURSDAY. FOR NOW IT
APPEARS THAT THE PRECIP TYPE WILL BE MAINLY. THIS SHORTWAVE WILL
BRING COLDER AIR BACK INTO EASTERN KENTUCKY FOR THE END OF THE
EXTENDED PERIOD WITH A GRADUAL WARMING TREND EXPECTED THEREAFTER.

1057 AM EST FRI FEB 17 2006

HAVE UPDATED THE FORECAST...MAINLY FOR CLOUD TRENDS TODAY AND
TONIGHT. CLOUDS ARE A LITTLE SLOW TO BREAK TODAY...AND HAVE HELD
ONTO MOSTLY CLOUDY CONDITIONS EARLY THIS AFTERNOON. LATEST NAM STILL
SUGGESTS THEY WILL BE BREAKING UP TODAY...SO HAVE STILL USED A
TRANSITION TO PARTLY CLOUDY FOR THE AFTERNOON. WITH THE SYSTEM
HEADING IN TONIGHT...HAVE USED INCREASING CLOUDS...THINKING IT WILL
BETTER REPRESENT THE SCENARIO. HAVE NOT RAISED POPS WITH THE NEXT
SYSTEM YET...ALTHOUGH IF THE 12Z GFS SUPPORTS IT...THAT MOVE IS ON
THE WAY. IN FACT THE 12Z NAM MAKES AN ARGUMENT FOR WATCH/WARNING
CONDITIONS WITH 4 INCH SNOWFALLS FOR OUR SOUTHERN COUNTIES.
DECISIONS WILL NEED TO BE MADE DURING THE AFTERNOON.

536 AM EST FRI FEB 17 2006

09Z SFC ANALYSIS SHOWS THE ARCTIC COLD FRONT EXITING STAGE RIGHT WITH
A TIGHT GRADIENT OF PRESSURE TRAILING IT THROUGH CENTRAL AND EASTERN
KENTUCKY. THIS GRADIENT IS SUPPORTING STRONG CAA ON BRISK NORTHWEST
WINDS OF 15 TO 25 MPH WITH HIGHER GUSTS. TEMPS BEHIND THIS BOUNDARY
ARE DROPPING QUICKLY INTO THE 40S AND WILL FALL TO THE LOW AND MID
30S DURING THE MORNING BEFORE REBOUNDING SOME THIS AFTERNOON. ON
RADAR...THE POST FRONTAL SHOWERS ARE ENDING QUICKLY FROM WEST TO EAST
AND WILL BE FOUND JUST ALONG THE VIRGINIA BORDER BY SUNRISE. PLENTY
OF LOW CLOUDS TRAIL THE FRONT...AS WELL...BUT SHOULD START BREAKING
UP TOWARDS NOON. WITH THE FRONT NOW EAST OF THE CWA...AND ALONG WITH
IT THE THREAT FOR WIND GUSTS IN EXCESS OF 45 MPH...HAVE GONE AHEAD
AND CANCELLED THE WIND ADVISORY. ALTHOUGH NORTHWEST GUSTS INTO THE 30
TO 40 MPH RANGE WILL BE POSSIBLE FOR A FEW HOURS EARLY THIS MORNING
BEFORE THE PRESSURE GRADIENT RELAXES.

THE MODELS ARE IN QUITE GOOD AGREEMENT ALOFT THROUGH 84 HOURS...
ESPECIALLY OVER THE OHIO VALLEY. A DEEP...POSITIVELY TILTED...TROUGH
WILL PIVOT THROUGH THE NORTHERN GREAT LAKES WITH THE VERY BROAD POLAR
JET RACING WEST TO EAST THROUGH THE MID SECTION OF THE NATION. THIS
WILL MAINTAIN VERY FAST AND ZONAL FLOW ALOFT OVER KENTUCKY THROUGH 84
HOURS WITH ONLY MINOR DIFFERENCES IN SHORTWAVES AND VORTICITY FIELDS
NOTED BETWEEN THE MODELS. IN GENERAL...HAVE FOLLOWED A BLENDED
SOLUTION OF THE NAM AND GFS. THIS FLAT FLOW WILL DO LITTLE TO
DISLODGE THE ARCTIC AIR THROUGH THE HOLIDAY WEEKEND.

SENSIBLE WEATHER WILL FEATURE A SHARPLY COLDER AND BREEZY MORNING AS
THE ARCTIC AIR SETTLES INTO THE REGION. BRISK NORTHWEST WINDS WILL
SLACKEN BY THE AFTERNOON...THOUGH...AND A RETURN OF SUNSHINE WILL BE
ENOUGH FOR TEMPS TO PEAK BACK NEAR 40 DEGREES LATE IN THE DAY. COLD
AIR CONTINUES TO MOVE INTO EAST KENTUCKY TONIGHT WITH THE FAST FLOW
AND POLAR JET ENCOURAGING A RETURN FLOW OF MOISTURE TO THE LOWER OHIO
VALLEY. A STRONG JET CORE RUNNING THROUGH THE NORTHERN OHIO VALLEY
TONIGHT WILL PUT THE AREA IN THE FAVORABLE RIGHT ENTRANCE REGION OF
THE JET AND A PROLONGED PERIOD OF STRONG UPPER LEVEL DIVERGENCE. THIS
WILL ENCOURAGE A WAVE OF MOISTURE TO PASS OVER THE STATE LATE
TONIGHT AND EARLY SATURDAY LEAVING BEHIND UP TO TWO INCHES OF SNOW
ACROSS THE SOUTH. IN THE COLD AIR MASS SNOW AMOUNTS WILL BE
MAXIMIZED...SO A SNOW ADVISORY WILL LIKELY BE NEEDED FOR A PORTION OF
THE CWA TONIGHT. FOR NOW WILL HIT IT HARD IN THE HWO AND ALSO A SPS.
THE COLDEST AIR MASS OF THE NEW YEAR...AND POSSIBLY THE WINTER...WILL
THEN MAKE ITS PRESENCE KNOW SATURDAY NIGHT WITH SINGLE DIGIT LOWS A
GOOD BET FOR MUCH OF THE AREA. ANOTHER COLD BUT SUNNY DAY FOLLOWS
SUNDAY WITH A CHILLY NIGHT TEMPERED A BIT BY ANOTHER WAVE OF MOISTURE
AND CLOUDS SKIRTING OUR SOUTHERN TIER. A QUICK HITTING BATCH OF LIGHT
SNOW WILL BE POSSIBLE FROM THIS EARLY MONDAY. TEMPERATURES WILL THEN
MODERATE THROUGH THE REST OF THE WEEK.

TEMPS TODAY WILL BE TRICKY AS THE CAA WILL CONTINUE STRONG FOR MOST
OF THE MORNING BEFORE SETTLING...SOMEWHAT...ALLOWING A REBOUND IN
THE AFTERNOON. IN GENERAL...HAVE FOLLOWED THE RAW NAM12 SFC TEMPS
AND BASED FORECAST HIGHS OFF OF THAT. BEYOND TODAY...MOS TEMPERATURES
THROUGH THE PERIOD ARE SURPRISINGLY SIMILAR...EXCEPTING THE WARM FWC
NUMBERS FOR SATURDAY NIGHT LOWS...DESPITE THE USUAL TROUBLE THEY HAVE
WITH ARCTIC AIR MASSES. GIVEN THE AIR MASS...HAVE LEANED TOWARD THE
COLDER MET NUMBERS...UNDER CUTTING THESE BY A COUPLE OF DEGREES ON
LOWS TONIGHT AND SATURDAY NIGHT. FOR POPS...THE MODELS HAVE VERY
SIMILAR TIMING AND POP FIELDS FOR THE LATE TONIGHT/EARLY SATURDAY
EVENT. THIS IS A BIT OF A CHANGE...MORE NORTHERLY...FROM THE EARLIER
RUNS AND OUR EXISTING GRIDS. WITH THE SUPPORT OF THE 06Z NAM DECIDED
TO LEAN MORE HEAVILY TOWARD THIS NORTHERLY SCENARIO WITH THE SNOW
THAN PREVIOUSLY...THUS BROUGHT UP POPS SIGNIFICANTLY...THOUGH STILL
ENDED UP BELOW MOS OVER OUR MOST NORTHERN COUNTIES. THE GRIDS WERE
THEN DRAWN WITH LOW POPS AHEAD OF THE SUNDAY NIGHT/EARLY MONDAY WAVE
MATCHING UP WELL WITH THE MOS POPS FOR THIS TIME PERIOD.

WITH THE IFPS/GFE GRIDS...USED MY USUAL PROCEDURE TO POPULATE
DEWPOINTS AND WINDS FROM THE NAM12 THROUGH 84 HOURS. MADE ONLY MINOR
TWEAKS TO THESE. HOWEVER...ALSO WENT MAINLY WITH THE NAM12
TEMPERATURE GRIDS FOR TODAY AS IT WAS MODELING THE FRONT AND ITS
TRAILING AIRMASS NICELY. THE REST OF THE GRIDS WERE IN GOOD SHAPE
WITH CHANGES MADE TO LOWER TEMPS THROUGH THE WEEKEND AND TO
INCREASE/SHIFT NORTH THE POPS/SNOW THREAT FOR LATE TONIGHT AND
SATURDAY. ALSO FINE-TUNED THE EARLY MONDAY WAVE TO BETTER REFLECT THE
LATEST MODEL CONSENSUS AT 84 HOURS AND A FEW TIME STEPS BEYOND PER
THE GFS.

 &&

.JKL WATCHES/WARNINGS/ADVISORIES...
SNOW ADVISORY FROM 4 AM TO 3 PM EST SATURDAY FOR
KYZ058-KYZ068-KYZ069-KYZ079-KYZ107-KYZ108-KYZ109-KYZ111-KYZ112-KYZ114
-KYZ119.

HEAVY SNOW WARNING FROM 4 AM TO 3 PM EST SATURDAY FOR KYZ087-
KYZ088-KYZ118.

SNOW ADVISORY FROM 4 AM TO 3 PM EST SATURDAY FOR KYZ080-KYZ083-
KYZ084-KYZ085-KYZ086-KYZ110-KYZ113-KYZ115-KYZ116-KYZ117-KYZ120.
&&

HAL/RAY/JJ
Hazardous weather outlook, Feb 17, 9:51 PM EST, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
951 PM EST FRI FEB 17 2006

KYZ044-050>052-059-060-104-106-190600-
FLEMING-MONTGOMERY-BATH-ROWAN-POWELL-MENIFEE-ELLIOTT-MORGAN-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...STANTON...FRENCHBURG...SANDY HOOK...
WEST LIBERTY
951 PM EST FRI FEB 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SNOW STARTING AROUND 9 AM EST SATURDAY THROUGH 1 PM EST.
ACCUMULATIONS GENERALLY ONE INCH OR LESS. SOME ISOLATED HIGHER
ELEVATIONS LIKE SLADE MAY GET AS MUCH AS TWO INCHES.

ARCTIC AIR WILL BRING ONE OF THE COLDEST WEEKENDS OF THE WINTER. SINGLE
DIGIT LOWS ARE POSSIBLE SATURDAY NIGHT WITH TEMPERATURES STRUGGLING TO
GET OUT OF THE 20S DURING THE DAY SATURDAY AND SUNDAY.

SUNDAY NIGHT WILL SEE A SLIGHT CHANCE FOR LIGHT SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

KYZ058-068-069-079-107>109-111-112-114-119-190600-
ESTILL-ROCKCASTLE-JACKSON-PULASKI-JOHNSON-WOLFE-MAGOFFIN-LEE-
BREATHITT-OWSLEY-MARTIN-
INCLUDING THE CITIES OF...IRVINE...MOUNT VERNON...MCKEE...SOMERSET...
PAINTSVILLE...CAMPTON...SALYERSVILLE...BEATTYVILLE...JACKSON...
BOONEVILLE...INEZ
951 PM EST FRI FEB 17 2006

...SNOW ADVISORY IN EFFECT FROM 4 AM TO 3 PM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SNOW STARTING AROUND 8 AM EST SATURDAY THROUGH 3 PM EST.
ACCUMULATIONS GENERALLY FROM ONE TO THREE INCHES ARE EXPECTED. SEE
LATEST WINTER WEATHER PRODUCTS FOR SPECIFIC DETAILS.

ARCTIC AIR WILL BRING ONE OF THE COLDEST WEEKENDS OF THE WINTER. SINGLE
DIGIT LOWS ARE POSSIBLE SATURDAY NIGHT WITH TEMPERATURES STRUGGLING TO
GET OUT OF THE 20S DURING THE DAY SATURDAY AND SUNDAY.

SUNDAY NIGHT TO MONDAY MORNING WILL SEE A SLIGHT CHANCE FOR LIGHT
SNOW.
WEDNESDAY WILL SEE A SLIGHT CHANCE OF SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

KYZ080-083>086-110-113-115>117-120-190600-
LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-FLOYD-KNOTT-PERRY-CLAY-LESLIE-
PIKE-
INCLUDING THE CITIES OF...LONDON...MONTICELLO...WHITLEY CITY...
CORBIN...WILLIAMSBURG...BARBOURVILLE...PRESTONSBURG...HINDMAN...
HAZARD...MANCHESTER...HYDEN...PIKEVILLE
951 PM EST FRI FEB 17 2006

...SNOW ADVISORY IN EFFECT FROM 4 AM TO 3 PM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THE SNOW MAY START SLIGHTLY BEFORE 6 AM IN WAYNE...MCCREARY AND
WHITLEY COUNTIES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SNOW STARTING AROUND 6 AM EST SATURDAY THROUGH 3 PM EST.
ACCUMULATIONS GENERALLY TWO TO FOUR INCHES ARE EXPECTED. SEE
LATEST WINTER WEATHER PRODUCTS FOR SPECIFIC DETAILS.

SATURDAY NIGHT WILL SEE A POSSIBILITY OF FLURRIES.

SUNDAY NIGHT THROUGH TUESDAY NIGHT WILL SEE A SLIGHT CHANCE FOR LIGHT
SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

KYZ087-088-118-190600-
BELL-HARLAN-LETCHER-
INCLUDING THE CITIES OF...MIDDLESBORO...PINEVILLE...HARLAN...
WHITESBURG
951 PM EST FRI FEB 17 2006

...HEAVY SNOW WARNING IN EFFECT FROM 4 AM TO 3 PM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SNOW STARTING AROUND 6 AM EST SATURDAY THROUGH 3 PM EST.
ACCUMULATIONS GENERALLY TWO TO FOUR INCHES ARE EXPECTED. SEE
LATEST WINTER WEATHER PRODUCTS FOR SPECIFIC DETAILS.

ARCTIC AIR WILL BRING ONE OF THE COLDEST WEEKENDS OF THE WINTER. SINGLE
DIGIT LOWS ARE POSSIBLE SATURDAY NIGHT WITH TEMPERATURES STRUGGLING TO
GET OUT OF THE 20S DURING THE DAY SATURDAY AND SUNDAY.

SATURDAY NIGHT WILL SEE A CHANCE FOR FLURRIES.
SUNDAY NIGHT THROUGH WEDNESDAY WILL SEE A SLIGHT CHANCE OF SNOW.
THURSDAY THERE WILL BE A SLIGHT CHANCE OF SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

JJ

In the hours before

Special weather statement, Feb 17, 8:54 PM EST, 5 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
854 PM EST FRI FEB 17 2006

KYZ058-068-069-079-107>109-111-112-114-119-181400-
ESTILL-ROCKCASTLE-JACKSON-PULASKI-JOHNSON-WOLFE-MAGOFFIN-LEE-
BREATHITT-OWSLEY-MARTIN-
INCLUDING THE CITIES OF...IRVINE...MOUNT VERNON...MCKEE...SOMERSET...
PAINTSVILLE...CAMPTON...SALYERSVILLE...BEATTYVILLE...JACKSON...
BOONEVILLE...INEZ
854 PM EST FRI FEB 17 2006

...SNOW ADVISORY IN EFFECT FROM 4 AM TO 3 PM EST SATURDAY...
...COLDEST PERIOD OF THE WINTER POSSIBLE THIS WEEKEND...

AN ARCTIC AIR MASS IS CURRENTLY DESCENDING OVER THE OHIO VALLEY AND
WILL REMAIN IN PLACE THROUGH THE HOLIDAY WEEKEND. THIS WILL MEAN
TEMPERATURES STRUGGLING TO CLIMB OUT OF THE 20S DURING THE DAY
SATURDAY AND SUNDAY WITH SINGLE DIGITS A POSSIBILITY SATURDAY NIGHT.
IN ADDITION...A WAVE OF MOISTURE FROM THE SOUTH WILL OVERSPREAD THIS
COLD AIR STARTING EARLY TOMORROW AND CONTINUE UNTIL SATURDAY AFTERNOON.
THIS WILL LIKELY RESULT IN ACCUMULATING SNOW FROM ONE TO THREE INCHES.
INDEED WINTER HAS RETURNED.

KYZ044-050>052-059-060-104-106-181400-
FLEMING-MONTGOMERY-BATH-ROWAN-POWELL-MENIFEE-ELLIOTT-MORGAN-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...STANTON...FRENCHBURG...SANDY HOOK...
WEST LIBERTY
854 PM EST FRI FEB 17 2006

...ACCUMULATING SNOW EXPECTED EARLY SATURDAY...
...COLDEST PERIOD OF THE WINTER POSSIBLE THIS WEEKEND...

AN ARCTIC AIR MASS IS CURRENTLY DESCENDING OVER THE OHIO VALLEY AND
WILL REMAIN IN PLACE THROUGH THE HOLIDAY WEEKEND. THIS WILL MEAN
TEMPERATURES STRUGGLING TO CLIMB OUT OF THE 20S DURING THE DAY
SATURDAY AND SUNDAY WITH SINGLE DIGITS A POSSIBILITY SATURDAY NIGHT.
IN ADDITION...A WAVE OF MOISTURE FROM THE SOUTH WILL OVERSPREAD THIS
COLD AIR STARTING EARLY TOMORROW AND CONTINUE UNTIL SATURDAY AFTERNOON.
THIS WILL LIKELY RESULT IN ACCUMULATING SNOW UP TO ONE INCH. INDEED
WINTER HAS RETURNED.

KYZ080-083>086-110-113-115>117-120-181400-
LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-FLOYD-KNOTT-PERRY-CLAY-LESLIE-
PIKE-
INCLUDING THE CITIES OF...LONDON...MONTICELLO...WHITLEY CITY...
CORBIN...WILLIAMSBURG...BARBOURVILLE...PRESTONSBURG...HINDMAN...
HAZARD...MANCHESTER...HYDEN...PIKEVILLE
854 PM EST FRI FEB 17 2006

...SNOW ADVISORY IN EFFECT FROM 4 AM TO 3 PM EST SATURDAY...
...COLDEST PERIOD OF THE WINTER POSSIBLE THIS WEEKEND...

AN ARCTIC AIR MASS IS CURRENTLY DESCENDING OVER THE OHIO VALLEY AND
WILL REMAIN IN PLACE THROUGH THE HOLIDAY WEEKEND. THIS WILL MEAN
TEMPERATURES STRUGGLING TO CLIMB OUT OF THE 20S DURING THE DAY
SATURDAY AND SUNDAY WITH SINGLE DIGITS A POSSIBILITY SATURDAY NIGHT.
IN ADDITION...A WAVE OF MOISTURE FROM THE SOUTH WILL OVERSPREAD THIS
COLD AIR STARTING EARLY TOMORROW AND CONTINUE UNTIL SATURDAY AFTERNOON.
THIS WILL LIKELY RESULT IN ACCUMULATING SNOW FROM TWO TO FOUR INCHES.
INDEED WINTER HAS RETURNED.

KYZ087-088-118-181400-
BELL-HARLAN-LETCHER-
INCLUDING THE CITIES OF...MIDDLESBORO...PINEVILLE...HARLAN...
WHITESBURG
854 PM EST FRI FEB 17 2006

...HEAVY SNOW WARNING IN EFFECT FROM 4 AM TO 3 PM EST SATURDAY...
...COLDEST PERIOD OF THE WINTER POSSIBLE THIS WEEKEND...

AN ARCTIC AIR MASS IS CURRENTLY DESCENDING OVER THE OHIO VALLEY AND
WILL REMAIN IN PLACE THROUGH THE HOLIDAY WEEKEND. THIS WILL MEAN
TEMPERATURES STRUGGLING TO CLIMB OUT OF THE 20S DURING THE DAY
SATURDAY AND SUNDAY WITH SINGLE DIGITS A POSSIBILITY SATURDAY NIGHT.
IN ADDITION...A WAVE OF MOISTURE FROM THE SOUTH WILL OVERSPREAD THIS
COLD AIR STARTING EARLY TOMORROW AND CONTINUE UNTIL SATURDAY AFTERNOON.
THIS WILL LIKELY RESULT IN ACCUMULATING SNOW OF AROUND FOUR INCHES.
INDEED WINTER HAS RETURNED.

JJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Harlan

When
February 18, 2:25 AM EST
Where
Harlan forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
36.857, -83.218 (the zone’s center; the record gives no point)

Middle elevations received around 4 inches of snow. Highest elevations received at least 5 inches of snow.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5490605.